Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 98, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 17, 2008, 3:01 PM MDT for 5 counties in Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2008, 3:01 PM MDT (21:01 UTC)
- Expired
- Jul 17, 2008, 3:45 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
Counties Adams County, CO, Arapahoe County, CO, Elbert County, CO, Lincoln County, CO, Washington County, CO
The radar
The Denver radar (KFTG), 67 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2634 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KBOU 172101 SVRBOU COC001-005-039-073-121-172145- /O.NEW.KBOU.SV.W.0098.080717T2101Z-080717T2145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 301 PM MDT THU JUL 17 2008 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN WASHINGTON COUNTY IN NORTHEAST COLORADO NORTH CENTRAL LINCOLN COUNTY IN EAST CENTRAL COLORADO NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO EASTERN ARAPAHOE COUNTY IN NORTHEAST COLORADO SOUTHEASTERN ADAMS COUNTY IN NORTHEAST COLORADO * UNTIL 345 PM MDT * AT 259 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THIS STORM WAS LOCATED OVER EXTREME NORTHEASTERN ARAPAHOE COUNTY...OR 34 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 24 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. AT 223 PM MDT...A SPOTTER 14 MILES NORTHEAST OF BYERS REPORTED THAT THIS STORM WAS PRODUCING GOLFBALL SIZE HAIL AND WIND GUSTS TO NEAR 50 MPH. DAMAGING WIND GUSTS UP TO 60 MPH ARE STILL POSSIBLE WITH THIS STORM. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. LAT...LON 3983 10379 3958 10347 3945 10371 3976 10409 TIME...MOT...LOC 2059Z 312DEG 21KT 3972 10387 $$ DANKERS
1 follow-up statement
000 WWUS55 KBOU 172120 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT THU JUL 17 2008 COC001-005-039-073-121-172145- /O.CON.KBOU.SV.W.0098.000000T0000Z-080717T2145Z/ WASHINGTON CO-LINCOLN CO-ELBERT CO-ARAPAHOE CO-ADAMS CO- 317 PM MDT THU JUL 17 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT FOR SOUTHEASTERN ADAMS...EASTERN ARAPAHOE...NORTHEASTERN ELBERT... NORTH CENTRAL LINCOLN AND SOUTHWESTERN WASHINGTON COUNTIES... AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS UP TO 60 MPH. THIS STORM WAS LOCATED OVER EAST CENTRAL ARAPAHOE COUNTY...OR 27 MILES NORTH OF LIMON...MOVING SOUTHEAST AT 26 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF THE WARNED COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS AT 255 PM MDT...STORM CHASERS 10 MILES NORTHEAST OF DEER TRAIL REPORTED GOLFBALL SIZE HAIL FROM THIS STORM. AT 315 PM MDT...THERE WERE ALSO INDICATIONS FROM THE DOPPLER RADAR THAT STRONG DAMAGING WINDS WERE OCCURRING ON THE SOUTHWEST SIDE OF THE STORM. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3983 10379 3958 10347 3945 10371 3976 10409 TIME...MOT...LOC 2117Z 311DEG 22KT 3964 10375 $$ DANKERS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:53 AM MDT, 12 hours 8 minutes earlier.
Area forecast discussion, Jul 17, 2:53 AM MDT, 12 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 253 AM MDT THU JUL 17 2008 .SHORT TERM...UPPER LEVEL RIDGE TO FLATTEN SOME TODAY AS A SHORT WAVE MOVES ACROSS THE REGION. THIS WILL RESULT IN SLIGHTLY COOLER TEMPERATURES. EVEN THOUGH A WEAK COLD FRONT IS CURRENTLY MOVING ACROSS THE PLAINS...MOST LOCATIONS WILL BE NEAR THE 90 DEGREE MARK. MOISTURE TO FINALLY INCREASE OVER THE AREA TODAY. PRECIPITABLE WATER VALUES WILL BE OVER AN INCH FOR THE LOWER ELEVATIONS. SHOULD SEE SCATTERED THUNDERSTORMS FORM DURING THE AFTERNOON AND CONTINUE INTO THE EVENING. BEST CHANCE FOR STORMS WILL BE OVER THE FAR EASTERN PLAINS WHERE THE GREATEST MOISTURE WILL BE. HEAVY RAIN WILL BE THE BIGGEST CONCERN WITH THE STORMS. SHEAR WILL BE FAVORABLE FOR MULTICELLULAR STORMS...SO COULD SEE SOME TRAINING OF STORMS OVER THE SAME AREA. THIS COMBINED WITH THE SLOW STORM MOVEMENT (LESS THAN 20 MPH) AND THE INCREASED MOISTURE COULD POSE A THREAT FOR FLASH FLOODING. GREATEST THREAT FOR THIS AND A SEVERE STORM WILL BE EAST OF DENVER WHERE THE HIGHER MOISTURE AND CAPES WILL BE. LOW LEVEL MOISTURE TO INCREASE TONIGHT AND BY 12Z FRIDAY DEW POINTS WILL BE WELL INTO THE 50S ALL THE WAY TO THE FOOTHILLS SETTING UP ANOTHER CHANCE FOR STORMS FRIDAY. ENOUGH MOISTURE MAY BE PRESENT FOR LOW CLOUDS TO DEVELOP. .LONG TERM...ON FRIDAY...A MOIST AMS WILL REMAIN IN PLACE THROUGH FRIDAY MORNING. ALTHOUGH LOW LEVEL UPSLOPE WILL BE WEAKENING AS THE SFC HIGH OVER THE GREAT PLAINS SHIFTS EAST...BOTH MDLS SHOW PLENTY OF MSTR AND INSTBY IN THE AFTN. BOTH THE GFS/NAM SOUNDINGS INDICATE PW VALUES OF OVER ONE INCH AND CAPES FM 1400-1700 J/KG. SELY WINDS SHUD AID IN THE FORMATION OF A DENVER CYCLONE IN THE AFTN. BEST COVERAGE FOR TSTMS WOULD APPEAR TO BE IN AND NEAR THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE. MAIN ADJUSTMENT INVOLVED KEEPING SLGT CHC POPS IN THE MORNING WITH SCT COVERAGE IN THE AFOREMENTIONED AREAS IN THE AFTN AND EVNG. THERE AGAIN APPEAR TO BE SOME UPPER LEVEL SUPPORT WITH A PASSAGE OF A SHORT WAVE TROF TO THE N OF THE STATE DURING THE AFTN/EVNG. ALSO OPTED TO COOL AFTN TEMPERATURES FOR FRIDAY...WITH PLENTY OF APPARENT CLOUD COVER...ESPECIALLY DURING THE MORNING HOURS. OVERALL THE REST OF THE GRIDS LOOK GOOD. AN UPPER LEVEL RIDGE WILL REBUILD OVER CO DURING THE WEEKEND WITH A DRIER AND WARMER AIRMASS IN PLACE. INCRG SUBSIDENCE WILL DCRS THE POTENTIAL FOR ANY TSTMS AS THE RIDGE BUILDS OVER THE 4CORNERS REGION. && .AVIATION...AIRMASS TO BECOME UNSTABLE THIS AFTERNOON WITH SCATTERED THUNDERSTORMS DEVELOPING AFTER 18Z. MAIN THREAT WITH THE STORMS WILL BE HEAVY RAIN AND GUSTY WINDS. MOISTURE WILL INCREASE THURSDAY NIGHT AND MAY EVEN SEE A FEW LOW CLOUDS FORM BETWEEN 08-14Z FRIDAY ACROSS THE PLAINS. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && MEIER/COOPER
Hazardous weather outlook, Jul 17, 11:08 AM MDT, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT THU JUL 17 2008 COZ030>051-181200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS NORTHEAST COLORADO THROUGH THIS AFTERNOON...CONTINUING INTO THE EVENING HOURS. THE STORMS WILL BE SLOW MOVING AND COULD PRODUCE HEAVY RAIN WITH LOCALIZED FLASH FLOODING. A FEW OF THE STORMS ACROSS THE EASTERN PLAINS MAY ALSO BECOME SEVERE WITH LARGE HAIL THE BIGGEST THREAT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE BEST CHANCE OF THUNDERSTORMS DURING THIS PERIOD WILL BE ON FRIDAY. WHILE ISOLATED SHOWERS AND THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS FRIDAY...ANOTHER ROUND OF SCATTERED THUNDERSTORMS CAN BE EXPECTED IN THE AFTERNOON AND EVENING... ESPECIALLY IN THE SOUTHERN FRONT RANGE FOOTHILLS AND PALMER DIVIDE. THEY WILL AGAIN BE SLOW MOVING AND CAPABLE OF PRODUCING HEAVY RAINFALL ALONG WITH A THREAT OF FLASH FLOODING. ENOUGH INSTABILITY WILL ALSO EXIST FOR A COUPLE OF SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS. IT WILL TURN DRIER AND WARMER AGAIN FOR THE WEEKEND INTO EARLY NEXT WEEK...WITH ONLY A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE EASTERN PLAINS THIS AFTERNOON. D-L/DBB
In the hours before
Local storm report, Jul 17, 2:32 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM HAIL 14 NE BYERS 39.85N 104.04W
07/17/2008 M1.75 INCH ADAMS CO TRAINED SPOTTER
ESTIMATED WIND GUSTS TO 50 MPH. HOUSE WINDOWS BROKEN BY
HAIL BLOWN BY WIND.
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:01 PM MDT | Areal Flood Advisory | BOU | Washington | 89 min |
| Jul 17, 2:16 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe | 44 min |
| Jul 17, 2:51 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 24 min |
| Jul 17, 3:41 PM MDT | Severe Thunderstorm Warning | BOU | Lincoln, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.